What is Tardive dyskinesia?
The first week of mental health awareness month brings attention to a condition that affects hundreds of thousands of people in the U.S. but remains unknown to many.
Tardive dyskinesia, or TD, is a condition that causes repetitive involuntary movements – often movements of the face like eye blinking or grimacing. It differs from other conditions that involve involuntary movement because TD is caused by long-term use of neuroleptic drugs, also known as antipsychotics or major tranquilizers. They are used to treat psychiatric conditions.
According to a 2022 report by Mental Health America, Washington state at that time was home to the fourth highest percentage of adults living with a mental health condition (23.43% of the population). Antipsychotics are one of the most commonly prescribed medication classes, with over 5 million U.S. adult users, according to data from 2018. Trends point to increased antipsychotic usage, so there could be hundreds of thousands of Washingtonians at risk.
Symptoms of TD are not limited to the common face and neck movements, and can include:
- Jerking hand and leg movements
- Neck twisting
- Difficulty swallowing
- Eye blinking and grimacing
- Lip smacking and involuntary tongue movements
Who is at risk?
According to NAMI, TD symptoms typically occur after several years of taking antipsychotic medications, although they can emerge within just a few months. TD is also related to prolonged use of medications for nausea, and medications that treat neurological disorders, such as Parkinson’s disease.
Anyone taking an antipsychotic may develop TD, but the risk of TD can be higher for certain people including:
- Older adults
- Those with a family history of TD
- Those having negative symptoms of schizophrenia
- People of African descent
- Individuals with a history of substance abuse
Any antipsychotic medication can lead to TD, but research shows that older antipsychotics tend to cause TD symptoms more often. Below is a chart here of some of the common first and second-generation antipsychotics. Talking to your doctor about being screened for TD with a movement test, or switching from a first-generation to a second-generation medication can help you manage or avoid symptoms.
First-generation (older) antipsychotics
- Fluphenazine (Prolixin)
- Haloperidol (Haldol)
- Mesoridazine besylate (Serentil)
- Molindone (Moban)
- Perphenazine (Trilafon)
- Pimozide (Orap)
- Thioridazine (Mellaril)
- Trifluoperazine (Stelazine)
Second-generation (newer) antipsychotics
- Aripiprazole (Abilify)
- Clozapine (Clozaril)
- Lurasidone (Latuda)
- Olanzapine (Zyprexa)
- Paliperidone (Invega)
- Metoclopramide (Reglan)
- Risperidone (Risperdal)
- Ziprasidone (Geodon)
More on Tardive Dyskinesia...
The first thing you should do if you are worried about symptoms of TD is schedule an appointment with your doctor. Do not stop taking medications without first consulting a medical professional. However, here are a few interesting additional notes and experiences from those living with TD that you can consider for yourself and chat with your provider about
- Second-level treatment options include clonazepam, which is sometimes given as a short-term medication for muscle rigidity. People have also found relief from the herbal supplement gingko biloba.
- There is some evidence that deep brain stimulation (DBS) may be effective when other options have not reduced your symptoms.
- Be sure to talk to your provider about potential drug interactions. Of note, a class of medications called anticholinergics have been prescribed in the past with the belief that they improved movement symptoms. However, we now know these medications do not improve symptoms — and may even worsen TD, as well as other cognitive symptoms, particularly when taken with an antipsychotic.
- Exercise can help relieve movement symptoms, including tremors and those related to balance, gait and flexibility It also helps balance blood sugar levels and improve hormonal balance for better management of type 2 diabetes. It’s particularly notable that exercise improves cognitive function and reduces the negative symptoms of schizophrenia and response to chemical signals. These are important factors that affect both the risk for TD and the ability to manage it.
- TD symptoms can also occur when people stop taking medications. Why? It’s complicated. This article goes in-depth and cites multiple studies to provide the technical aspects of what we know about TD.
Other drugs that can cause TD
While antipsychotics are the most common cause, some other drugs can cause TD including:
- Metoclopramide (treats stomach problem called gastroparesis)
- Antidepressant medicines such as amitriptyline, fluoxetine, phenelzine, sertraline, trazodone
- Anti-Parkinson medicines such as levodopa
- Antiseizure medicines such as phenobarbital and phenytoin